An infant with dysmorphic features and hypoplasia of the cerebral hemispheres and cerebellum is reported from the John Radcliffe Hospital, Oxford, England as an extreme example of anticonvulsant teratogenicity. The mother was epileptic and she had taken phenytoin and sodium valproate throughout pregnancy. The infant was cyanosed and hypotonic at birth with Apgar scores of 4 at one minute and 6 at five minutes. She had abnormalities of the toes, fingers, nails, elbows, hips, ears, and an antimongoloid slant to the eyes with hypertelorism. Intractable seizures began ten minutes after delivery and she died at 66 hours of age. Postmortem neuropathological examination showed a thickened skull, reduced size of the pons and neocerebellum and widespread neuronal loss and gliosis. [1]

COMMENT. The authors felt that this clinical picture may represent the most severe end of the spectrum of fetal abnormalities attributable to phenytoin and/or sodium valproate. The anticonvulsant drug dosages taken by the mother were phenytoin 175 mg and sodium valproate 1 gram daily but the serum levels were not reported.